Swollen Feet and Legs & Diurectics
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Swollen Feet and Legs & Diurectics


I have been diagonised with Bipolar II and am on the following medications:

Depokote 500 mg, 3 X day
Klonopin .5 mg, 2 X day
Prozac 20 mg, 1 X day
Restroil 30 mg, 1 X day
Seroquel 25 mg, 3 X day
Zyprexa 5 mg, 2 X day

My problem is I have gained 15 pounds in a month but my feet and legs are so swollen it looks like I am 8 months pregnant.  I spoke to my psychologist and she said she was not worried about the swelling because it is just due to the weight gain.  Can I take a water pill to relieve some of this swelling or do I just live like this?  If I do take water pills will they counteract with my medications?
 
Your help would be appreciated.

 

Dear Ms. K' -- 
Zyprexa is famous for weight gain, and Depakote a close second, including at these doses.  However, neither is famous for water accumulation that might respond to a "water pill" (official medical name: diuretic).  I think it can happen though, as I too have seen this "swelling" that sure looked like water accumulation.  There is
one case report published in March of this year describing this; note that it also describes liver enzyme elevations which can signal some liver problems, so you might ask your doc' about checking those enzymes in you.  

Generally it's preferable to switch medications rather than add medications to solve side effect problems, but if you were getting a really great response to Zyprexa, and are willing to take the risk of further weight gain while you chase down the "how much of this is water?" issue, then looking at a diuretic under the supervision of a doc' who knows what she/he is doing with them, might be an option.  It would be low on my list of options, let's put it that way.  I would definitely recommend against trying this on your own; there are too many medications in there already to be adding another one without some supervision.  Good luck. 

Dr. Phelps


Published August, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?